Kentucky, 2024

Damaging Wind in Kentucky, July 4, 2024

July 4, 2024 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed during the heat of the day on Independence Day, with wind gusts estimated to 60 mph near Hopkinsville. MLCAPE values exceeded 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the heat of the day on Independence Day, with wind gusts estimated to 60 mph near Hopkinsville. MLCAPE values exceeded 3000 J/kg. While effective bulk shear was 30-40 kts, 0-3km SRH was near 100 m2/s2. Lapse rates were fairly limited at around 5 C/km.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Sultry heat and humidity will continue through early tonight for southern portions of the area, and a Heat Advisory is in effect until 9 PM CDT.
  • Thunderstorms will continue through late tonight. A few storms may be strong to severe with damaging wind the main threat.
  • Thunderstorms will also produce heavy rainfall, and areas of flash flooding are possible across portions of southeast Missouri, southern Illinois, and far northwest Kentucky.
  • Drying out with less hot and humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 4, 2:02 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
302 PM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Sultry heat and humidity will continue through early tonight
  for southern portions of the area, and a Heat Advisory is in
  effect until 9 PM CDT.

- Thunderstorms will continue through late tonight. A few storms
  may be strong to severe with damaging wind the main threat.

- Thunderstorms will also produce heavy rainfall, and areas of
  flash flooding are possible across portions of southeast
  Missouri, southern Illinois, and far northwest Kentucky.

- Drying out with less hot and humid conditions this weekend.
  The next chance of thunderstorms arrives early next week.

&&

.DISCUSSION...
Issued at 222 PM CDT Thu Jul 4 2024

As of 2pm temperatures have warmed into the upper 80's to lower
90's and with dewpoints in the upper 70's to low 80's, heat
indices are climbing above 105 across many locations. Earlier
the heat advisory was expanded north to account for the trend in
clear skies and recovery behind morning convection. Otherwise,
we watch for storm development the rest of the afternoon and
evening. The atmosphere is very unstable given the warm
temperatures and low level moisture. MLCAPE values are running
well into the 3000's across much of the area. CAMS this morning
suggested high uncertainty in the forecast given the weakly
forced environment, but recently have shown some agreement into
tonight. Believe most of the afternoon activity will be focused
across SEMO, western KY, and far southern IL. Locally shear is
weak but better north of the area aided by a 80-100 knot upper
jet streak across the midwest. Still 30+ knots of 0-6km shear
supports some organization and severe weather threat. The main
threat will be gusty winds, and heavy rainfall.

Guidance favors a break in activity late this evening ahead of
the next round of precipitation, likely after sunset. Still
though, an isolated shower or storm can't be ruled out. An
additional round of showers and storms are expected to arrive
overnight associated with a frontal passage. Believe this
activity will be more widespread. Timing appears to be after
midnight for most locations. The flood watch may need to be
extended through the morning hours. The frontal passage on
Friday brings an end to the precipitation. By Friday afternoon
most if not all areas will be dry. High pressure will build in
from the west over the weekend continuing to bring dry weather
and cooler temperatures. Confidence remains low for next week.
The upper level ridge across the Gulf Coast moves east with a
deepening trough across the plains. Hurricane Beryl may begin to
move west of the ridge and turn northward moving into portions
of Texas. Moisture from Beryl may make its way into the area
bringing an increase in chances of showers and storms next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1254 PM CDT Thu Jul 4 2024

Storms are developing this afternoon mainly across SEMO, and
west Kentucky. Some of this activity could impact the terminals
but confidence is low so only mention was VCTS at CGI and PAH.
Additional shower and storms should move in overnight bringing
periods of lower cigs and visby to areas terminals. Otherwise,
VFR is forecast. Winds should become nearly calm overnight
before increasing from the west after sunrise Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 AM CDT Friday for ILZ075>078-080>087.
     Heat Advisory until 9 PM CDT this evening for ILZ088>094.
MO...Flood Watch until 1 AM CDT Friday for MOZ076-086-087-100-
     107>109.
     Heat Advisory until 9 PM CDT this evening for MOZ086-087-100-
     107>112-114.
IN...Flood Watch until 1 AM CDT /2 AM EDT/ Friday for INZ081-082-
     085>088.
KY...Flood Watch until 1 AM CDT Friday for KYZ014-018-019.
     Heat Advisory until 9 PM CDT this evening for KYZ001>013-
     015>017-020>022.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Jul 4, 1:51 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
251 PM CDT Thu Jul 4 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
251 PM CDT Thu Jul 4 2024 /351 PM EDT Thu Jul 4 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for southern portions of the Quad
State through 9 PM CDT tonight. Refer to the Heat Advisory for
additional details.

Scattered thunderstorms are expected into the afternoon while the
final round of storms is expected tonight. Some of these storms
could be severe, with damaging winds being the primary threat.

A Flood Watch is in effect until late tonight for portions of
Southeast Missouri, Southern Illinois, Northwest Kentucky, and all
of Southwest Indiana. Refer to the Flood Watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast each day from Monday to
Wednesday. Locally heavy rain and lightning are the primary
hazards for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation across the area is possible tonight.

In the hours before

Special weather statement, Jul 4, 10:13 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
1113 AM CDT Thu Jul 4 2024

INZ088-KYZ018-019-041700-
Spencer IN-Henderson KY-Daviess KY-
1113 AM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SPENCER...DAVIESS
AND SOUTHEASTERN HENDERSON COUNTIES THROUGH NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or 12 miles west of Owensboro, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owensboro, Rockport, Grandview, Whitesville, Masonville, Stanley,
Knottsville, St. Joseph, Eureka, Moseleyville, Pleasant Ridge, and
Hebbardsville.

This includes the following highways...
 Interstate 165 between Mile Markers 60 and 70.
 Audubon Parkway between Mile Markers 11 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 8682 3771 8686 3769 8684 3765 8686
      3763 8695 3758 8700 3763 8728 3768 8741
      3787 8737 3793 8698 3790 8699 3790 8691
      3784 8691 3783 8689 3784 8686 3779 8682
TIME...MOT...LOC 1613Z 264DEG 26KT 3774 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SP
Special weather statement, Jul 4, 3:06 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 PM CDT Thu Jul 4 2024

KYZ012-017-042130-
Christian KY-Trigg KY-
406 PM CDT Thu Jul 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHRISTIAN AND
NORTHEASTERN TRIGG COUNTIES THROUGH 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Crofton to near Cobb. Movement
was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crofton and Hawkins.

This includes Pennyrile Parkway between Mile Markers 14 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3689 8733 3697 8777 3702 8771 3704 8771
      3711 8766 3707 8728 3697 8728
TIME...MOT...LOC 2105Z 274DEG 35KT 3707 8760 3700 8764 3696 8772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SHAWKEY
Special weather statement, Jul 4, 3:26 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
426 PM CDT Thu Jul 4 2024

KYZ012-017-042200-
Christian KY-Trigg KY-
426 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHRISTIAN AND EAST
CENTRAL TRIGG COUNTIES THROUGH 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cadiz, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hopkinsville.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 66 and 68.
 Pennyrile Parkway between Mile Markers 6 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3686 8773 3696 8772 3693 8736 3679 8738
TIME...MOT...LOC 2125Z 272DEG 28KT 3690 8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SHAWKEY

The radar

The Ft Campbell radar (KHPX), 22 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
July 4, 3:48 PM CST
Where
Christian County, 0.55 mi W of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.850, -87.490

Power outages were reported in Hopkinsville with wind gusts estimated up to 60 mph as a line of thunderstorms moved through Christian County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202820.